Virginia, 2008Hail and Damaging Wind in Virginia, June 29, 2008
June 29, 2008 · NWS RNK · 2 events in 1 county or zone
Isolated severe thunderstorms brought wind damage and large hail to portions of Franklin County on June 29.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms brought wind damage and large hail to portions of Franklin County on June 29.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 29, 1:13 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 29, 1:13 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUN 29 2008
.SYNOPSIS...
EASTERN UPPER TROUGH WILL DEEPEN OVER THE SOUTHERN APPS THROUGH
MONDAY. DISTURBANCES SWINGING THRU THE UPPER TROUGH WILL TRIGGER
ORGANIZED CONVECTION OVER THE REGION TODAY...THEN PULL A STRONG
COLD FRONT THROUGH THE AREA SUNDAY NIGHT. HIGH PRESSURE BUILDS IN
BY TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
CONVECTION HAS BEEN DELAYED A BIT BY EARLY CLOUD COVER ASSOCIATED
WITH WEAK S/W BUT EXPECT DEVELOPMENT TO TAKE PLACE FROM SW TO NE
THRU LATE AFTERNOON PER DIFF HEATING AND APPROACH OF UPPER TROF.
GIVEN JET ALOFT MAIN CONCERN WITH FAST MOVING STORMS AND WIND
DAMAGE. THINK INITIAL CONCERN ALONG/EAST OF THE BLUE RIDGE...WITH
ANY ORGANIZED AREA OF TSRA EVENTUALLY MIGRATING TO THE LEE TROF JUST
EAST OF THE CWA. UPSTREAM COLD FRONT STILL IN THE OHIO VALLEY WILL
SLOWLY SLIDE SE BY THIS EVENING...REACHING THE WESTERN SLOPES BY
MORNING AND THE BLUE RIDGE MIDDAY MONDAY. APPEARS A SECONDARY BAND
OF SHRA/TSRA WILL DEVELOP JUST AHEAD OF THE FRONT AND LIKELY AFFECT
THE FAR WESTERN ZONES THIS EVENING INTO THE OVERNIGHT BEFORE LOSS OF
INSTABILITY LATE. THUS KEEPING LIKELY POPS ONGOING INTO THIS EVENING
BEFORE SPLITTING FOCUS TO THE WESTERN SLOPES AND CUTTING POPS TO
ONLY ISOLATED ELSEWHERE. LIKE LOW TEMPS AGAIN CLOSER TO THE WARMER
MET PER SLOWER FROPA AND MOIST DEWPOINTS.
COLD FRONT WILL ATTEMPT TO JUMP EAST OF THE BLUE RIDGE MONDAY
AFTERNOON AS UPPER COLD POOL ROTATES THRU THE OHIO VALLEY INTO WVA
LATE. BEST RH APPEARS TO LAG BACK TO THE NW BUT GIVEN STEEP LAPSES
WONT TAKE MUCH TO PRODUCE ISOLATED/SCTD SHRA/TSRA ESPCLY NW WHERE
WILL UP TO HIGH CHANCE POPS. WILL ALSO INCLUDE SMALL HAIL AND GUSTY
WINDS WEST PER LOW FREEZING LEVELS AND DECENT JET ALOFT. WEAK
DOWNSLOPE MAY BE ENOUGH TO PRECLUDE MUCH IN THE WAY OF SHRA
ELSEWHERE EXCEPT FAR EAST PENDING EXACTLY HOW FAST THE FRONT HEADS
EAST. OTRW CLOUDS TO FILL BACK IN WITH HEATING WITH LOW POPS IN
STORE ELSEWHERE OUTSIDE THE WESTERN SLOPES. TEMPS TRICKY UNDER
STRONG 85H COOLING AND POTENTIAL ALL DAY CLOUDS UPSLOPES ZONES.
THICKNESS SUPPORTS HIGHS ONLY IN THE MID/UPR 60S NW...WITH 75-80
BLUE RIDGE AND LOW/MID 80S IN DOWNSLOPED AIDED EASTERN ZONES.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
MONDAY NIGHT...THE AXIS OF THE SUPPORTING UPPER TROUGH WILL MAKE ITS
WAY ACROSS OUR REGION WITH THE BEST DYNAMICS REMAINING NORTH OF THE
AREA. WILL CARRY A SLIGHT CHANCE OF SHOWERS ACROSS SOUTHEAST WEST
VIRGINIA AND NEIGHBORING PARTS OF VIRGINIA AND THE NORTHERN
MOUNTAINS OF NORTH CAROLINA THROUGH THE EVENING...WITH DECREASING
CHANCES THROUGH THE NIGHT.
TUESDAY THROUGH WEDNESDAY...COOLER HIGH PRESSURE WILL BUILD INTO THE
AREA BRINGING MAINLY CLEAR SKIES AND NO PRECIPITATION. WE MAY SEE
SOME EARLY MORNING PATCHY FOG IN THE GREENBRIER VALLEY OF SE WV.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WILL BE FOLLOWING CLOSE TO OUTPUT BY HPC WHICH FOLLOWS MORE CLOSELY
TO THE ECMWF SOLUTION. DURING THIS PERIOD...EXPECT A PERSISTENT
NORTHWEST FLOW FROM NORTH CENTRAL CONUS INTO THE OHIO VALLEY TO
DEVELOP AS RIDGING BUILDS ACROSS WESTERN CONUS. THIS FLOW WILL ALLOW
FOR A STATIONARY FRONT TO DEVELOP JUST NORTH OF THE REGION...WITH
PERIODIC SHORTWAVE TROUGHS RIDING ALONG THE FLOW EITHER JUST
GLANCING THE REGION TO THE NORTH...OR MAKING IT INTO THE AREA TO
SOME DEGREE. WE ARE EXPECTING MAINLY ISOLATED SHOWERS AND STORMS
ACROSS THE MOUNTAINS THURSDAY AND FRIDAY...BUT AS THE FRONT TO OUR
NORTH SLIPS A LITTLE FARTHER SOUTH...SATURDAY AND SUNDAY WILL
EXPERIENCE BETTER ORGANIZATION OF PRECIPITATION ACROSS THE
AREA...MORE CLOUD COVER...AND COOLER TEMPERATURES.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
INITIAL BATCH OF -SHRA AND MVFR/VFR CIGS SHIFTING NE AND SHOULD
EXIT THE AREA AROUND 18Z. THIS WILL LEAD TO MORE BREAKS DEVELOPING
THIS AFTERNOON BEFORE ADDITIONAL SHRA/TSRA DEVELOP AHEAD OF THE
UPSTREAM COLD FRONT THRU THE AFTERNOON/EVENING. SINCE MORE
ORGANIZED AREA OF TSRA MAY BE MORE CONFINED TO THE WESTERN SLOPES
WILL ONLY GO WITH VCTS EARLY THIS AFTERNOON FOR NOW. SHOULD SEE A
BRIEF BREAK IN COVERAGE LATE THIS AFTERNOON BEFORE THE PREFRONTAL
BAND OF SHOWERS AND THUNDERSTORMS MOVE INTO THE WESTERN SLOPES
THIS EVENING. THINK WIDESPREAD ENOUGH TO ADD IN SOME PREVAILING
MVFR IN SHRA BLF/LWB FOR FRONTAL BAND AND KDAN FOR POSSIBLE LEE
TROF SHRA. DRYING TREND SHOULD BEGIN OVERNIGHT FOLLOWING THE
FRONTAL PASSAGE... HOWEVER NORTHWEST UPSLOPE FLOW WILL LIKELY
BRING MVFR- IFR CLOUDS TO WESTERN SLOPES (BLF) LATE TONIGHT WITH
-SHRA INTO MONDAY MORNING. VFR CONDITIONS ARE EXPECTED ELSEWHERE.
UPPER LEVEL TROUGH WILL SWING THROUGH THE REGION ON MONDAY...WITH
SOME ISOLATED MOUNTAIN SHOWERS/STORMS POSSIBLE. WITH COLD POOL
OVERHEAD...THESE STORMS MAY PRODUCE HAIL AND GUSTY WINDS MONDAY
AFTERNOON AND EVENING. HIGH PRESSURE AND TRANQUIL WEATHER WILL FOLLOW
TUESDAY THROUGH THURSDAY.
A DRYING TREND WILL BEGIN MONDAY WITH GOOD FLIGHT CONDITIONS EXPECTED
FOR MUCH OF THE WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH
Hazardous weather outlook, Jun 29, 1:13 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUN 29 2008
NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-301815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
213 PM EDT SUN JUN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN UNSEASONABLY INTENSE UPPER LEVEL LOW OVER THE GREAT LAKES WILL
PUSH A STRONG COLD FRONT INTO THE REGION THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE FRONT AND MOVE QUICKLY EAST ACROSS THE FORECAST AREA.
DAMAGING WIND GUSTS OF 60 MPH OR GREATER WILL BE THE MAIN THREAT
FROM THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ003>006-019-020-301815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
213 PM EDT SUN JUN 29 2008
...SEVERE THUNDERSTORM WATCH 640 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
AN UNSEASONABLY INTENSE UPPER LEVEL LOW OVER THE GREAT LAKES WILL
PUSH A STRONG COLD FRONT INTO THE REGION THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE FRONT AND MOVE QUICKLY EAST ACROSS THE FORECAST AREA.
DAMAGING WIND GUSTS OF 60 MPH OR GREATER WILL BE THE MAIN THREAT
FROM THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 29, 1:44 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT SUN JUN 29 2008
VAZ058-059-291945-
HALIFAX VA-CHARLOTTE VA-
244 PM EDT SUN JUN 29 2008
AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF HALIFAX...MOVING NORTHEAST
AT 34 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CRYSTAL HILL AT 250
PM EDT...SCOTTSBURG AT 255 PM EDT...DRYBURG AT 300 PM EDT...CLOVER...
MT LAUREL AT 305 PM EDT...REDOAK...SAXE AT 315 PM EDT...WYLLIESBURG
AT 320 PM EDT.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jun 29, 2:48 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT SUN JUN 29 2008
NCZ001-292045-
ASHE NC-
348 PM EDT SUN JUN 29 2008
AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF LANSING...OR ABOUT 2 MILES EAST
OF CLIFTON...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...WAGONER AT 355 PM EDT...LAUREL SPGS AT 405 PM EDT...
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
KK
Thunderstorm Wind, Franklin
- When
- June 29, 3:12 PM EST
- Where
- Franklin County, 0.91 mi S of Retreat
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.037, -79.998
Thunderstorm winds snapped off a 12 to 15 foot section of a tree. This part of the tree fell on and destroyed 8 to 10 feet of wooden fence. Also, a 6 inch diameter limb fell on a shed. There was no damage to the shed. Damage values are estimated.
Hail, Franklin
- When
- June 29, 3:55 PM EST
- Where
- Franklin County, 2.55 mi SW of Penhook
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.957, -79.666
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, June 29, 20081 death · 12 injured · $1.0 million · 1 event
- Damaging Winds in Pennsylvania, June 29, 20081 death · $1.1 million · 50 kt wind · 14 events
- Damaging Winds in North Carolina, June 29, 20081 death · 50 kt wind · 3 events
- Hail and Damaging Winds in New Jersey, June 29, 20082 injured · $1.1 million · 61 kt wind · 7 events
- Hail and Damaging Winds in Oregon, June 29 to 30, 2008$458,000 · 1 in hail · 14 events
- Damaging Winds and Lightning Strikes in Georgia, June 29, 2008$365,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New York, June 29, 2008$208,000 · 1 in hail · 16 events
- Flash Flood and Damaging Winds in Ohio, June 29, 2008$250,000 · 50 kt wind · 5 events
- Flood and Hail in Massachusetts, June 29, 2008$72,000 · 50 kt wind · 21 events
- Flash Flood and Damaging Winds in West Virginia, June 29, 2008$160,000 · 50 kt wind · 3 events
- Lightning Strike in Maine, June 29, 2008$100,000 · 1 event
- Lightning Strike in Maryland, June 29, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112657, 112658.